Virginia, 2009

Hail and Damaging Winds in Virginia, July 1, 2009

July 1, 2009 · NWS AKQ · 10 events in 5 counties and zones

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 3:05 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 3:05 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT WED JUL 1 2009

.SYNOPSIS...
A LARGE UPPER LOW PRESSURE SYSTEM WILL DRIFT SLOWLY EAST ACROSS
THE GREAT LAKES REGION AND SOUTHERN QUEBEC THROUGH THE END OF THE
WEEK. SEVERAL WEAK TROUGHS OF LOW PRESSURE WILL ROTATE AROUND THE
LOW...WITH MOST REMAINING NORTH OF THE MASON DIXON LINE. THE
UPPER LOW WILL MOVE OVER NORTHERN NEW ENGLAND FOR THE HOLIDAY
WEEKEND...WITH HIGH PRESSURE BUILDING INTO THE MID ATLANTIC REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS CENTER OF MID/UPPER LEVEL LOW PRESSURE OVER
SERN ONTARIO/ERN MI.

MAIN FCST CHALLENGE THROUGH THIS EVENING WAS WITH DIAGNOSING SVR
WX POTENTIAL THROUGH EARLY THIS EVENING. LATEST IN A SERIES OF
VORT LOBES PIVOTING AROUND THE BOTTOM PERIMETER OF THE UPPER LOW
TODAY. THIS FEATURE WL DIG A BIT FARTHER SOUTH THAN ITS
PREDECESSORS...MOVING FROM OH VLY INTO THE MID-ATL THROUGH LTR
THIS EVENING. SPC TRIMMED BACK SLIGHT RISK AREA SLIGHTLY...NOW
INCLUDING NWRN THIRD OF AKQ CWA (APPROXIMATELY A FVX-RIC-WAL
LINE) IN DAY 1 SLIGHT RISK.

DEWPOINTS REMAIN A BIT ON THE LOW SIDE FOR CONVECTION ACROSS OUR
AREA...AND THIS CONTRIBUTED TO AFOREMENTIONED CLIPPING OF SLGT
RISK. HOWEVER...CONVECTION HAS ALREADY BEGUN TO FIRE UPSTREAM
ACROSS WV...SOUTH INTO WESTERN NC/VA. RUC CONTINUES TO DEPICT BEST
CORRIDOR OF WEAK TO MODERATELY UNSTABLE AIR OVER OUR AREA WILL SET
UP ACROSS PIEDMONT COUNTIES OVER THE NEXT FEW HOURS...SOUTH TO
JUST NORTH OF THE I-85/I-95 CORRIDOR OF SOUTHSIDE/CENTRAL VA.
COULD HV A FEW STORMS CREEP INTO OUR CWA WITHIN THE NEXT FEW
HOURS. RUC DEPICTING STEEP LLVL LAPSE RATES UPWARDS OF 9 DEG C/KM.
THIS ALONG WITH DEEP LYR BULK SHEAR ON THE ORDER OF 30-40 KT
SHOULD ALLOW FOR A FEW ISO/WIDELY SCT TSRAS TO CONTINUE TO MOVE
INTO OUR AREA THIS AFTN AS VORT MAX TO OUR NORTH RIDES EASTWARD.
ONCE THESE STORMS DEVELOP... BRN/BRN SHEAR VALUES OF 40-60 M2S2
OVER THE WESTERN HALF OF THE AREA INDICATE THAT ATMOSPHERE WL LKLY
BE ABLE TO SUPPORT SOME AREAS ORGANIZED CONVECTION...INCLUDING
POTENTIALLY A FEW SUPERCELLS AND/OR BOWING LINE SEGMENTS. HWO
CURRENTLY REFLECTS THIS THREAT OVER THE SLIGHT RISK AREA AND WONT
MAKE ANY CHANGES TO THIS FOR NOW.

CONVECTION THAT DOES FIRE SHOULD DIMINISH IN COVERAGE/INTENSITY
AFTER SS. CUT BACK POPS TO LOW CHC NORTH/SLIGHT CHC SOUTH FOR A
FEW SHRAS AS VORT MAX EXITS TO THE NE OVERNIGHT. ONCE AGAIN USED A
MOS BLEND FOR EARLY MORNING LOWS. L/M 60S INLAND...U60S/L70S SE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
SHORT TERM PERIOD WL BE CHARACTERIZED BY CONTINUED INTERACTION
WITH CUTOFF LOW OVER THE GREAT LAKES REGION. PRIMARY CHALLENGE FOR
THE PERIOD WAS IN DIAGNOSING RAIN CHCS.

THURSDAY/FRIDAY...

SIMILAR WX STORY TOMORROW...WITH S/W ENERGY ROTATING AROUND THE
UPR LOW. A BUILDING UPPER RIDGE OVER THE CENTRAL/SOUTHERN PLAINS
WILL SHUNT GREAT LAKES UPPER LOW SLIGHTLY OFF TO THE NORTHEAST BY
MIDDAY TOMORROW. AS A RESULT...BEST RAIN CHANCES SHIFT A BIT
FARTHER NORTH. AS SUCH...CONTINUED TO CONFINE SLIGHT CHC POPS TO
N OF I-64...COINCIDENT TO BETTER DPVA AND CONVERGENCE VALUES...AND
ALSO WHERE CONVECTIVE PARAMETERS ARE SLIGHTLY MORE FAVORABLE. ONCE
AGAIN...THE NAM REMAINS MORE BULLISH ON POPS...THE GFS DECIDEDLY
LESS SO. UTILIZED ISOLATED WORDING AT MOST TOMORROW GIVEN THE
CONTINUED DEEP WESTERLY (DOWNSLOPE) COMPONENT IN THE LOWER
LEVELS. DOWNSLOPE FLOW SHOULD ALLOW FOR SLIGHTLY COOLER HIGHS VS
THOSE ATTAINED TODAY. LOOKING FOR MAXIMA IN THE MID-UPR 80S OVER
THE LWR ERN SHORE...WITH MID 80S TO LWR 90S ELSEWHERE (WARMEST
SE).

FRIDAY...

UPR TROF FINALLY STARTS TO PIVOT EASTWARD WITH DEEP LAYER NWLY
FLOW MARKING MUCH OF FRIDAY. THE RESULT SHOULD KEEP MUCH OF THE
CWA DRY ON FRIDAY WITHOUT ANY REAL TRIGGERS FOR CONVECTION. TEMPS
DURING THE DAY A LITTLE COOLER WITH THE 850 MB THERMAL TROUGH
PIVOTING ACROSS THE REGION...I.E. HIGHS MAINLY IN THE 80S.

INDEPENDENCE DAY (SAT)...

UPR PATTERN CONTINUES TO DEAMPLIFY TO BECOME A BIT MORE
PROGRESSIVE OVER THE EASTERN HALF OF THE CONUS...AS UPR LOW EXITS
OVER NORTHERN NEW ENGLAND. GFS A BIT MORE AGGRESSIVE WITH
ADVANCING MOISTURE/CONVECTION FROM THE MO/TN VLYS EASTWARD THAN
THE ECMWF. AT THE SFC...HIGH PRESSURE BUILDS OVER THE REGION FROM
THE SW. CONSIDERING THAT MODELS DO AGREE ON AT LEAST A RELATIVELY
WEAK DYNAMIC PROFILE...WL KEEP POPS AT SILENT OR LESS FOR NOW.
HIGHS ON THE 4TH SHOULD BE RIGHT AROUND/JUST ABV CLIMATOLOGICAL
NORMS: UPR80S/L90S INLAND...WITH M/U80S OVER THE EASTERN SHORE.
HOWEVER...IT SHOULD BE NOTED THAT IF THE ECMWF SOLN
VERIFIES...TEMPERATURES FOR THE 4TH MAY NEED TO BE BUMPED UP
SLIGHTLY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FCST AREA WILL REMAIN IN GENERALLY A WNW FLO ALOFT FOR THE EXTENDED
PERIOD. GOING WITH A COMBINATION OF THE 12Z GFS/00Z ECMWF. ONE FRNT
SLIDES OFF THE CST SAT NGT INTO SUN MORNG...WITH WEAK HI PRES BLDNG
OVR THE AREA FOR THE REMAINDER OF SUN. LATE SUN THRU MON NGT...A
FRNTL BNDRY WILL LAY TO OUR S ACRS THE CAROLINAS...WITH WEAK AREAS
OF LO PRES MOVNG ALNG IT AND OFF THE CST. WILL HAVE SLGT TO SML CHCS
FOR PCPN...ESPLY SUN NGT THRU MON. HI PRES WILL THEN BLD IN FM THE
NNW FOR TUE THRU WED.

MAX TEMPS WILL RANGE THRU THE 80S TO NR 90 THRU THE PERIOD. MIN
TEMPS WILL RANGE FM THE LWR 60S TO THE LWR 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR ACROSS THE CWA. BIG UPPER LOW STILL SPINNING OVER GRT LAKES
REGION WITH MAJOR TROF AXIS INTO MID ATLC. SERIES OF WEAK SHT WAVE
TROFS CONT TO ROTATE INTO THE REGION. SOUTHERLY FLOW AND
INCREASING MOISTURE WILL BRING CHC OF SCATTERED TSTMS FOR THE AREA
LATE AFTN/EVENING AS ANOTHER WAVE APPROACHES AND PASSES THRU. NOT
LOOKING FOR MUCH FOG OVERNIGHT AS CLOUDS WILL LIKELY PERSIST THRU
MUCH OF THE NIGHT. WNDS WILL SHFT W-NW BEHND WEAK FRONT THU MRNG
THAT MOVES OFF THE COAST THEN TURN S-SW DURING THE AFTN. ANOTHER
WAVE PASSING THRU LATE THU WILL BRING ANOTHER CHC FOR SCT/ISOLD
TSTMS. AXIS OF MAJOR TROF WILL MOVE OFFSHORE ON FRI AND W-NW WNDS
WILL KEEP US MOSTLY DRY.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. ONE TROF OR WEAK COLD
FRNT WILL SWING ACRS THE AREA LATE TNGT THRU THU MORNG...WITH A
SECOND ONE EXPECTED LATE SAT NGT AND SUN. THAT FRNTL BNDRY WILL
REMAIN S OF THE WTRS ON MON...WITH WEAK WAVES OF LO PRES MOVNG ALNG
IT. CONDS SHUD REMAIN BELOW SCA CRITERIA THRU THE FCST PERIOD WITH
WND SPEEDS 15 KTS OR LESS...WAVES 1 TO 2 FT...AND SEAS 2 TO 3 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/BKH
LONG TERM...TMG
AVIATION...JEF
MARINE...TMG
Hazardous weather outlook, Jul 1, 9:26 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 AM EDT WED JUL 1 2009

ANZ630>633-650-652-654-656-658-NCZ012>017-030>032-102-VAZ084-086>100-
021000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1026 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>083-085-021000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
1026 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT
DEVELOP LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

05

In the hours before

Special weather statement, Jul 1, 4:35 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT WED JUL 1 2009

VAZ048-049-012215-
FLUVANNA VA-LOUISA VA-
535 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST FLUVANNA AND EXTREME
WESTERN LOUISA COUNTIES...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS OVER EAST CENTRAL ALBEMARLE
COUNTY...OR ABOUT 9 MILES NORTHWEST OF PALMYRA...MOVING NORTHEAST AT
25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE MONTICELLO AT 540
PM EDT...UNION MILLS AT 545 PM EDT...WALDROP...AND...BOSWELLS TAVERN
AT 610 PM EDT.

WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Jul 1, 5:19 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EDT WED JUL 1 2009

VAZ048-061-062-069-012330-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-POWHATAN VA-
619 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM MOVING INTO CENTRAL VIRGINIA...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FORK UNION...OR ABOUT 10
MILES NORTHWEST OF DILLWYN...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HARDWARE AT 650 PM EDT...SHORES AT 655 PM
EDT...BREMO BLUFF AT 700 PM EDT...COHASSET AT 705 PM EDT...FORK UNION
AT 710 PM EDT...DIXIE AT 715 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING
IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS
PASSED.

GINGRICH
Special weather statement, Jul 1, 5:45 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT WED JUL 1 2009

VAZ048-049-061-062-069-012330-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA-
645 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN CUMBERLAND AND SOUTHERN
FLUVANNA COUNTIES...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FORK UNION...OR ABOUT 7
MILES NORTH OF DILLWYN...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR TRENTON MILLS AT 655 PM EDT...LAKESIDE
VILLAGE AT 705 PM EDT...ELK HILL AT 710 PM EDT...GEORGES TAVERN AT
715 PM EDT...THREE SQUARE AT 720 PM EDT...IRWIN AT 725 PM EDT.

WIND GUSTS TO 40 TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AND
OTHER POOR DRAINAGE AREAS IS POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

ALB
Special weather statement, Jul 1, 5:57 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT WED JUL 1 2009

VAZ049-062>064-012345-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
657 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM MOVING INTO EASTERN LOUISA COUNTY...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HADENSVILLE...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR APPLE GROVE...AND...CUCKOO AT 705
PM EDT...LOCUST CREEK AT 715 PM EDT...BUMPASS AT 725 PM
EDT...BEAVERDAM AT 730 PM EDT...CEDAR FORK...AND...CHILESBURG AT 740
PM EDT...RUTHER GLEN AT 745 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AND
OTHER POOR DRAINAGE AREAS IS POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

ALB

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
July 1, 6:26 PM EST
Where
Hanover County, 0.69 mi N of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.940, -77.650

Trees were downed on Beaverdam Road.

Thunderstorm Wind, Hanover

When
July 1, 6:27 PM EST
Where
Hanover County, Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.930, -77.650

Trees were downed and there was damage to roofs in the Parsons Ridge Subdivision.

Thunderstorm Wind, Caroline

When
July 1, 6:35 PM EST
Where
Caroline County, 2.14 mi SSE of Golansville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -77.490

Trees were downed on Dry Bridge Road.

Hail, Hanover

When
July 1, 6:42 PM EST
Where
Hanover County, 0.69 mi S of Gum Tree
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.810, -77.480

Penny size hail was reported.

Thunderstorm Wind, Isle of Wight

When
July 1, 7:52 PM EST
Where
Isle of Wight County, 1.49 mi SSE of Battery Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.980, -76.560

Large tree was downed.

Thunderstorm Wind, Isle of Wight

When
July 1, 7:58 PM EST
Where
Isle of Wight County, 0.55 mi W of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.950, -76.560

Several trees and power lines were downed near Rescue Road. Tree tops were twisted off.

Thunderstorm Wind, Isle of Wight

When
July 1, 7:58 PM EST
Where
Isle of Wight County, 1.49 mi SSE of Battery Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.980, -76.560

Large tree was downed near Gatlin Point South.

Thunderstorm Wind, Newport News (C)

When
July 1, 7:58 PM EST
Where
Newport News (C) County, 0.88 mi SW of Oyster Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.070, -76.510

Trees were downed on 69th street.

Thunderstorm Wind, Hampton (C)

When
July 1, 8:02 PM EST
Where
Hampton (C) County, 3.38 mi WSW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.010, -76.410

Large pecan tree was downed on truck.

Thunderstorm Wind, Hampton (C)

When
July 1, 8:14 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.050, -76.290

Seven telephone poles were downed on Aberdeen Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190721, 190722, 190715, 190710, 190712, 190711, 190713, 190719, 190717, 190716.